Alert archive / Texas / High Wind Watches in 2023

High Wind Watch 13, NWS Midland/Odessa, TX

February 27, 2023Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 27, 2023, 3:37 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Feb 28, 2023, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2023, 3:37 AM CST (09:37 UTC)
In effect from
Feb 28, 2023, 6:00 PM CST
Expired
Feb 27, 2023, 1:51 PM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3480 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS74 KMAF 270937
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
337 AM CST Mon Feb 27 2023

NMZ027-TXZ270-271-030300-
/O.NEW.KMAF.HW.A.0013.230301T0000Z-230303T0300Z/
/O.CON.KMAF.HW.W.0011.000000T0000Z-230228T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
337 AM CST Mon Feb 27 2023 /237 AM MST Mon Feb 27 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
THURSDAY EVENING...

* WHAT...For the High Wind Warning, west winds 35 to 55 mph with 
  gusts up to 75 mph.  For the High Wind Watch, west winds 40 to 
  60 mph with gusts up to 80 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, until 10 PM CST /9 PM MST/ 
  this evening.  For the High Wind Watch, from Tuesday evening 
  through Thursday evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.  Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-280400-
/O.CON.KMAF.HW.W.0011.000000T0000Z-230228T0400Z/
Davis Mountains-
Including the city of Fort Davis
337 AM CST Mon Feb 27 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Davis Mountains.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.  Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
1 follow-up statement
210 
WWUS74 KMAF 271951
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
151 PM CST Mon Feb 27 2023

NMZ027-TXZ270-271-280800-
/O.UPG.KMAF.HW.A.0013.230301T0000Z-230303T0300Z/
/O.NEW.KMAF.HW.W.0012.230228T1500Z-230303T0300Z/
/O.CON.KMAF.HW.W.0011.000000T0000Z-230228T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
151 PM CST Mon Feb 27 2023 /1251 PM MST Mon Feb 27 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TUESDAY
TO 9 PM CST /8 PM MST/ THURSDAY...

* WHAT...For the first High Wind Warning, west winds 35 to 45 mph
  with gusts up to 65 mph. For the second High Wind Warning, west
  winds 40 to 50 mph with gusts up to 75 mph expected through
  Thursday morning. West winds 60 to 75 mph with gusts up to 90 
  mph expected Thursday afternoon.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the first High Wind Warning, until 10 PM CST /9 PM 
  MST/ this evening. For the second High Wind Warning, from 9 AM 
  CST /8 AM MST/ Tuesday to 9 PM CST /8 PM MST/ Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-280400-
/O.CON.KMAF.HW.W.0011.000000T0000Z-230228T0400Z/
Davis Mountains-
Including the city of Fort Davis
151 PM CST Mon Feb 27 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Davis Mountains.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 26, 10:38 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Feb 26, 10:38 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Sun Feb 26 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 120 PM CST Sun Feb 26 2023

* Significant Windstorm Expected This Afternoon and Evening

An active afternoon and evening is ahead for Southeast New Mexico
and West Texas, as a potent trough and its attendant jet move over
the region. The aforementioned trough is currently located near the
AZ/NM state line, and per latest satellite imagery and RAP analysis
is beginning to develop a subtle negative tilt. Clouds from this
morning continue to clear from west to east, with a stout low-level
jet resulting in gusty southerly to southeasterly winds across the
Trans Pecos and Permian Basin, with southwesterly winds
overspreading western areas in association with a pre-frontal
trough. The gusty winds we see right now are likely the lightest
winds we'll see until after midnight tonight, as the trough
translates east-northeastward, dragging an anomalously strong
Pacific front (for this time of year) through the region. This front
will produce a sharp westerly wind shift, with widespread wind gusts
expected to reach 50-70mph across the lower elevations, and up to 95-
105mph across the Davis, Guadalupe, and Delaware Mountains. Current
satellite imagery also indicates a swath of blowing dust advecting
northeastward out of northern Chihuahua, MX, and this dust will
overspread the region this afternoon and evening, with widespread
blowing dust expected and localized significant visibility
reductions possible, especially along the Pacific front as it moves
through the area.

In addition to the winds and dust, thunderstorms will also be
possible late this afternoon and early evening, mainly across the
eastern Permian Basin. Storms that develop would likely be high-
based to start with, with significant downward momentum yielding an
enhanced wind threat, though brief rainfall and large hail would be
possible. Storm motion would likely be upwards of 60kt to the east-
northeast, with greater potential for strong to severe thunderstorms
expected over the Rolling Plains northeastward into western and
central Oklahoma. One other variable this afternoon into this
evening is also widespread elevated fire weather conditions across
Southeast New Mexico and West Texas, with concern for fire starts
due to potential downed power poles/arcing power lines, as well as
lightning strikes over eastern areas. Any fires that begin could
spread quickly in the dry and windy conditions, and more on the fire
threat can be found in the Fire Weather Discussion below.

As the Pacific front moves east of the region tonight, cooler and
drier air will filter into the region, with winds gradually
diminishing as the gradient slackens and with a loss of mixing.
Continued westerly flow will will maintain mild overnight
temperatures with lows in the 30s and 40s. While winds will diminish
overnight, high winds will persist across the mountains, where the
High Wind Warning remains in effect through Monday evening. In a
post-frontal regime, highs Monday will top out cooler than today,
but still above normal for late February, in the middle 60s and
lower 70s for most. Monday evening, relief (albeit, brief) from the
high winds will arrive in the Guadalupe and Delaware Mountains as
winds diminish with the departure of the midlevel jet. Lows will
once again drop into the middle 30s and 40s for most, with the light
winds making for a pleasant night.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 120 PM CST Sun Feb 26 2023

 * Another high wind event forecast for west Texas and
   southeastern New Mexico Thursday...

We will see a short period of short wave ridging before yet
another potent upper level system reloads over the desert
southwest and approaches west Texas and southeastern New Mexico
Wednesday and Thursday. Prototype cluster analyses of 500 hPa
ensemble height anomalies suggests to me to have two modes...one
mode where the system is slower in translating eastward over the
desert southwest and maintains closure whereas the second mode is
more progressive and opens the low into a wave over the southern
Rockies. Since the trend has been for systems to beat themselves
against a persistent southeastern US ridge and that the massively
negative NAO doesn't seem to go anywhere anytime soon per ECMWF
and GEFS ensembles, we'll stick with the more open solution,
keeping the bulk of precipitation (such as it will be) north of
the Permian Basin Wednesday night into early Thursday. Thursday
appears to be another windbag event, with the ECMWF Extreme
Forecast Index and SoT looking pretty gnarly. While not as
significant as the ongoing windbag event, wind gusts near
hurricane strength are likely over the Delaware/Guadalupe ranges
with high wind warning criteria met or exceeded across much of the
adjacent plains. And after that system passes, we'll see some
quasizonal flow through next weekend. Meaning things should get a
little quieter for awhile. Don't count on it lasting, though.

Regrading sensible weather, highs Tuesday and Wednesday will be
about 10 degrees above normal under southwesterly flow aloft.
Would be warmer but there could be extensive cirrus near us ahead
of this system. May see some showers across southeastern New
Mexico and the northern Permian Basin late Tuesday/early Wednesday
but QPF will be scant. Then another Pacific front plows through
the region Thursday morning, dropping highs to slightly below
early March normals. Winds should subside Thursday evening, and
with lighter winds and very good radiational cooling expected,
lows Friday morning will be a bit on the nippy side, ranging from
the lower 20s near Tatum, NM to the mid 30s along the Rio Grande.
From there, temperatures trend to near normal with no
precipitation expected.

bc

&&

.AVIATION...
(06Z TAFS)
Issued at 1036 PM CST Sun Feb 26 2023

VFR conditions should prevail next 24 hours except KHOB, which
will have MVFR cigs for a couple more hours. Westerly surface flow
will continue backing to southwest and subsiding, but remain gusty
through sundown Monday.  High clouds are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               82  39  72  41 /  20  10   0   0
Carlsbad                 77  34  70  40 /   0   0   0   0
Dryden                   88  46  82  46 /   0   0   0   0
Fort Stockton            88  42  75  43 /  10   0   0   0
Guadalupe Pass           68  35  59  40 /   0   0   0   0
Hobbs                    78  31  67  39 /  10   0   0   0
Marfa                    81  33  68  35 /   0   0   0   0
Midland Intl Airport     84  38  72  42 /  10   0   0   0
Odessa                   85  39  72  44 /  10   0   0   0
Wink                     86  36  72  39 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ Monday for Davis
     Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Warning until midnight CST tonight for Andrews-Borden-
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Crane-Davis Mountains Foothills-Dawson-Eastern Culberson
     County-Ector-Gaines-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
     County Plains-Scurry-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until midnight CST tonight for Glasscock-Mitchell-
     Reagan-Terrell-Upton.

NM...High Wind Warning until 9 PM MST Monday for Guadalupe Mountains
     of Eddy County.

     High Wind Warning until 11 PM MST this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...84
LONG TERM....72
AVIATION...44
Hazardous weather outlook, Feb 27, 3:29 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
329 AM CST Mon Feb 27 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-280930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
329 AM CST Mon Feb 27 2023 /229 AM MST Mon Feb 27 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect through late this evening for the
Guadalupe, Delaware, and Davis Mountains.

A Red Flag Warning is in effect through early evening for Southeast
New Mexico and most of West Texas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical fire weather conditions are expected through at least
Thursday, especially over Southeast New Mexico and the higher terrain
of West Texas.

A High Wind Watch is in effect Tuesday night through early Thursday
evening for the Guadalupe and Delaware Mountains. High winds will be
possible, mainly Thursday, elsewhere.

High winds are possible Friday and Saturday night, mainly across the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Feb 26, 10:36 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1036 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG ARTESIA                 32.85N 104.43W
02/26/2023                   EDDY               NM   PUBLIC

            NUMEROUS REPORTS OF DOWNED POWER LINES, ROOF
            DAMAGE, AND OTHER WIND-RELATED DAMAGE IN
            ARTESIA.

0420 PM     NON-TSTM WND DMG 2 ESE ARTESIA           32.83N 104.40W
02/26/2023                   EDDY               NM   PUBLIC

            REPORT OF DOWNED TREES.

0352 PM     NON-TSTM WND DMG 3 WSW AVALON            32.47N 104.28W
02/26/2023                   EDDY               NM   PUBLIC

            SEMI BLOWN OVER ON US HWY 285.

0400 PM     NON-TSTM WND DMG CARLSBAD                32.40N 104.24W
02/26/2023                   EDDY               NM   PUBLIC

            RECEIVED NUMEROUS REPORTS OF WIDESPREAD WIND
            DAMAGE IN CARLSBAD, INCLUDING DOWNED POWER
            POLES, DOWNED TREES, ROOF DAMAGE, AND DAMAGE
            TO OUTBUILDINGS.

0352 PM     NON-TSTM WND DMG 2 NNE COTTONWOOD        32.96N 104.38W
02/26/2023                   EDDY               NM   PUBLIC

            REPORT OF LARGE TREE DOWN OFF LAKE ARTHUR
            HIGHWAY.

1026 PM     DUST STORM       COTTONWOOD              32.93N 104.39W
02/26/2023                   EDDY               NM   PUBLIC

            VIDEO SHOWING ZERO VISIBILITY ON LAKE ARTHUR
            HIGHWAY NORTH OF ARTESIA.

0346 PM     DUST STORM       3 NW HUMBLE CITY        32.83N 103.25W
02/26/2023                   LEA                NM   PUBLIC

            VIDEO SHOWING AROUND 1/4 MILE VISIBILITY
            FROM BLOWING DUST BETWEEN HOBBS AND
            LOVINGTON.

0303 PM     NON-TSTM WND DMG 1 NNW MALAGA            32.24N 104.08W
02/26/2023                   EDDY               NM   PUBLIC

            REPORT OF CAR ACCIDENT DUE TO DOWNED STREET
            SIGN.

0435 PM     NON-TSTM WND GST NADINE                  32.63N 103.13W
02/26/2023  M76 MPH          LEA                NM   PUBLIC

            PERSONAL WEATHER STATION.

0700 PM     NON-TSTM WND DMG ODESSA                  31.85N 102.37W
02/26/2023                   ECTOR              TX   PUBLIC

            REPORTS OF STREETLIGHTS OUT AND POWER
            OUTAGES IN ODESSA.

0530 PM     DUST STORM       4 N PAYNES CORNER       32.78N 102.80W
02/26/2023                   GAINES             TX   FIRE DEPT/RESCUE

            REPORT OF FIRE IN GAINES COUNTY WITH NEAR
            ZERO VISIBILITY DUE TO BLOWING DUST.

0630 PM     DUST STORM       3 ENE SPARENBERG        32.60N 101.79W
02/26/2023                   DAWSON             TX   DEPT OF HIGHWAYS

            TXDOT RELAYED REPORTS OF CARS STRANDED ON
            STATE HIGHWAY 87 SOUTH OF LAMESA DUE TO ZERO
            VISIBILITY.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:10 PM CSTDust Storm WarningMAFAndrews, Dawson, Gaines, Martin65 min
Feb 26, 6:17 PM CSTDust Storm AdvisoryMAFAndrews, Borden, Crane, Ector, Glasscock, Howard and 8 more118 min
Feb 26, 6:34 PM CSTDust Storm AdvisoryMAFBrewster, Crane, Culberson, Ector, Jeff Davis, Loving and 5 more116 min
Feb 26, 6:41 PM CSTDust Storm WarningMAFBorden, Howard, Mitchell, Scurry94 min
Feb 26, 7:18 PM CSTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry42 min
Feb 26, 7:36 PM CSTDust Storm WarningMAFDawson, Martin39 min
Feb 26, 7:38 PM CSTSevere Thunderstorm WarningMAFHoward, Mitchell37 min
Feb 26, 8:23 PM CSTDust Storm AdvisoryMAFBorden, Dawson, Glasscock, Howard, Martin, Mitchell and 2 more97 min
Feb 27, 4:00 AM CSTRed Flag WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more15 hr
Feb 27, 1:51 PM CSTHigh Wind WarningMAFAndrews, Brewster, Crane, Culberson, Ector, Glasscock and 13 more3 days
Feb 27, 2:43 PM CSTRed Flag WarningMAFAndrews, Borden, Brewster, Culberson, Dawson, Ector and 11 more28 hr

Nearby

High Wind Watches in Texas, 2023High Wind Watches in New Mexico, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.